South Dakota, 2017

Damaging Wind in South Dakota, June 2, 2017

June 2, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced strong wind gusts near Usta that caused minor damage at a ranch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced strong wind gusts near Usta that caused minor damage at a ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 2:00 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 2, 2:00 PM MST, 1 hour 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
300 PM MDT Fri Jun 2 2017

.DISCUSSION...(This Evening Through Friday)
Issued at 300 PM MDT Fri Jun 2 2017

Current surface analysis shows weak cold front now from central
ND through western SD to southeast WY. Upper level analysis shows
ridge axis now east of the CWA, with shortwave moving into the
northern high plains. KUDX radar shows showers and thunderstorms
across the northern Black Hills area, with development also along
and ahead of the front across parts of southwest into central SD.
Some of the storms have produced heavy rain and small hail so far.
Temps range from the 60s across western parts of northeast WY to
the 90s over parts of south central SD.

Showers and storms will continue to develop through the afternoon
and into the evening hours, especially from the Black Hills
eastward, as front and shortwave energy continue to slowly progress
eastward. Isolated strong to marginally severe storms are still
possible through early evening with hail and gusty winds, mainly
east of the Black Hills into central SD. Activity will begin to push
east of the Black Hills by early evening, then east out of the CWA
around or after midnight. Brisk northwest winds can be expected
behind the front through the early evening across the northwest and
west central SD plains. Clouds will decrease from west to east
overnight with lows mostly in the 50s.

The weekend looks to be dry and warm as ridge rebuilds over the
region. Highs each day will mostly be in the 80s, with some lower
90s to the east of the Black Hills on Sunday. Mid 70s to mid 80s can
be expected across the Black Hills.

Temps early next week will remain on the warm side, with highs in
the 80s and lower 90s. Shortwave to the west will ride over the
ridge Monday night and Tuesday. Chances for showers and storms will
increase late Monday and especially Monday evening. Forecast CAPE
values look sufficient late Monday for at least a few stronger
storms if they develop. Chances will persist into Tuesday as the
shortwave eventually exits and ridge builds back up over the
Rockies. At this point, it looks like the middle and latter part of
next week will be a bit cooler, but still above average levels.
Chances for showers and storms may mostly be limited to the Black
Hills during the afternoon on most days as ridge builds a bit
further east into the high plains.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1137 AM MDT Fri Jun 2 2017

Mainly VFR conditions will continue through tonight. A cold front
moving through the region today will result in scattered
thunderstorms into the evening, especially from the Blkhls
eastward. MVFR/IFR conditions within stronger storms, along with
possible hail and strong winds. Gusty northwest winds expected
behind the cold front.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Jun 2, 1:00 AM MST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
200 AM MDT Fri Jun 2 2017

SDZ001-012-024-025-WYZ054>058-071-031300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
200 AM MDT Fri Jun 2 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today. Severe thunderstorms
are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Monday through Wednesday.
Widespread severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-026>032-041>044-046-047-049-072>074-031300-
Perkins-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
200 AM MDT Fri Jun 2 2017 /300 AM CDT Fri Jun 2 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...and western
South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
There is a marginal risk of severe thunderstorms with large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Monday through Wednesday.
Widespread severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 2, 11:38 AM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1238 PM MDT FRI JUN 2 2017

SDZ026-028-021930-
Central Black Hills SD-Rapid City SD-
1238 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
130 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sheridan Lake, or near Hill City, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hisega, Rockerville, Pactola Reservoir, Sheridan Lake and Keystone
Wye.

LAT...LON 4390 10335 4390 10349 4408 10358 4408 10331
TIME...MOT...LOC 1837Z 174DEG 9KT 4396 10344

Johnson
Special weather statement, Jun 2, 12:24 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
124 PM MDT FRI JUN 2 2017

SDZ031-073-022015-
Pennington Co Plains SD-Southern Meade Co Plains SD-
124 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 215 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Elder, or 12 miles east of Rapid City, moving northeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellsworth Air Force Base, Box Elder, New Underwood and Viewfield.

This Includes Interstate 90 in South Dakota between Mile Markers 66
and 83.

LAT...LON 4408 10305 4418 10315 4438 10300 4410 10271
TIME...MOT...LOC 1924Z 237DEG 12KT 4415 10300

Johnson
Special weather statement, Jun 2, 1:06 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
206 PM MDT FRI JUN 2 2017

SDZ031-073-022045-
Pennington Co Plains SD-Southern Meade Co Plains SD-
206 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
NORTHEASTERN PENNINGTON COUNTIES UNTIL 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Bridger to 6 miles west of
Viewfield. Movement was north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Elm Springs, Hereford, Viewfield and Curlew Lake.

LAT...LON 4461 10201 4452 10300 4414 10301 4434 10201
TIME...MOT...LOC 2006Z 185DEG 13KT 4450 10203 4424 10296

Johnson
Special weather statement, Jun 2, 2:00 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
300 PM MDT FRI JUN 2 2017

SDZ032-043-022145-
Jackson SD-Haakon SD-
300 PM MDT FRI JUN 2 2017

...STRONG THUNDERSTORM OVER SOUTHEASTERN HAAKON AND NORTHEASTERN
JACKSON COUNTIES...

At 258 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Ottumwa to 7 miles
northeast of Wanblee. Movement was northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kadoka, Belvidere, Ottumwa, Intersection of Highway 73 and White
River and Nowlin.

This Includes Interstate 90 in South Dakota between Mile Markers 145
and 163.

LAT...LON 4437 10123 4366 10127 4367 10163 4431 10167
TIME...MOT...LOC 2058Z 204DEG 11KT 4430 10146 4364 10156

JC
Special weather statement, Jun 2, 2:11 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
311 PM MDT FRI JUN 2 2017

SDZ013-073-022200-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
311 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE COUNTY UNTIL
400 PM MDT...

At 311 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Owl Butte to 6 miles east of Red Owl to 6
miles southwest of Union Center. Movement was north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Enning, Opal, Marcus, Red Owl, White Owl, and Stoneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4496 10200 4492 10234 4486 10269 4441 10261
      4454 10229 4470 10202
TIME...MOT...LOC 2111Z 193DEG 20KT 4470 10216 4470 10241 4452 10278

Eagan

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
June 2, 3:18 PM MST
Where
Perkins County, 9.6 mi SSE of Usta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.084, -102.120

Wind damaged barn doors, ripped tin sheeting from a shed, downed a power pole, and split a tree in two.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696916.